Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Austin/San Antonio, TX

June 4, 2019Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 4, 2019, 1:30 PM CDT for Uvalde County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 1:30 PM CDT (18:30 UTC)
Expired
Jun 4, 2019, 2:30 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 29 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS54 KEWX 041830
FFWEWX
TXC463-041930-
/O.NEW.KEWX.FF.W.0022.190604T1830Z-190604T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
130 PM CDT Tue Jun 4 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Western Uvalde County in south central Texas...

* Until 230 PM CDT.

* At 129 PM CDT, local law enforcement reported several low water 
  crossings still flooded in western Uvalde county. Despite the rain 
  ending, it will take additional time for flood waters to recede.

* Some locations that will experience flooding include...
  Uvalde, Uvalde Estates, Laguna, Montell, Dabney, Blewett, Cline and
  Reagan Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring. It is important to know where you are 
relative to streams, rivers, or creeks which can become killers in 
heavy rains. Campers and hikers should avoid streams or creeks.

&&

LAT...LON 2909 10011 2962 10011 2962 9977 2909 9980

$$

RUNYEN
1 follow-up statement
761 
WGUS74 KEWX 041928
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Jun 4 2019

TXC463-041930-
/O.CON.KEWX.FF.W.0022.000000T0000Z-190604T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uvalde TX-
228 PM CDT Tue Jun 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
WESTERN UVALDE COUNTY...

At 226 PM CDT, Doppler radar indicated that the heavy rain that 
promped the issuance of the Flash Flood Warning has moved away from 
the area. However, please use caution over the area as flooded 
waters continue to recede. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 2909 10011 2962 10011 2962 9977 2909 9980

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:52 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 4, 12:52 PM CDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1252 PM CDT Tue Jun 4 2019

.AVIATION...
/18Z TAFS/
Anticipating cigs to lift from MVFR to VFR within the next hour for
both KSAT and KDRT. Otherwise, VFR conditions expected for the rest
of this afternoon and evening. A line of showers and thunderstorms
moving eastward across the central part of the area could be
impacting the I-35 sites between 21Z and 03Z Wednesday. Cigs most
likely drop to MVFR as the storms move over the terminals. Later this
evening, a new cluster of showers and thunderstorms is forecast to
push from Mexico into the Rio Grande. Have opted to include VCTS for
KDRT this evening to account for that solution. Then the cluster is
to move to the east and affect most of the western areas with new
development across the Coastal Plains and then pushing to the north
into the I-35 terminals. IFR cigs are forecast all area sites
overnight through Wednesday morning. Cigs should return to MVFR late
Wednesday morning with showers lingering mainly to the east of the
terminals for the afternoon period.

&&

.PREV DISCUSSION... /ISSUED 1145 AM CDT Tue Jun 4 2019/

UPDATE...
The overnight and early morning complex of storms that moved through
the Rio Grande and southern Edwards Plateau has generated a MCV,
which was currently located over Uvalde county. This MCV has helped
sustain convection through Uvalde county late this morning, with
associated rain shield stretching northeast into the Hill Country.
The remaining MCV and complex of storms will likely make it into
Medina county early this afternoon, and possibly into portions of
Bexar county. Hi resolution models have completely missed this
feature, and PoP adjustments for the remainder of today were made
based on radar trends.

PREV DISCUSSION... /ISSUED 324 AM CDT Tue Jun 4 2019/

SHORT TERM (Today through Wednesday)...
Convection continues to increase across our western counties which is
something that has surprised much of the high-res models. However,
the global models depicted some activity in this area overnight in
addition to the TTU WRF and will use these models as a base for the
next 6-12 hours. This convection is developing on an increase in the
low-level jet and increasing precipitable water values in this area.
The 00z DRT RAOB from last evening showed a PW value near 1.8" and
latest satellite estimations has it up to 2 inches. The 00z ECMWF
shows a 25 knot southerly wind at 850 over Val Verde County at 6z
increasing to 20 knots by 12z before dropping down to 20 knots by
18z. Will use this as a guide to continue with widespread rain in the
forecast for this area through the mid-morning hours with activity
then diminishing in coverage by the late morning hours. Rainfall
rates with this activity are reaching up to 3 inches per hour and
total accumulations through the mid-morning hours may be in excess of
4 inches for isolated locations where localized persistent heavy
rain could be possible. Overall threat of widespread flash flooding
is low, but some localized flash flooding will be possible in Val
Verde, Edwards, and Kinney County.

As this activity diminishes in coverage by the late morning hours,
additional scattered showers and storms will be possible by the
afternoon across much of the area, but the southwestern areas will
continue to be favored as the best low-level flow remains in the
area. If this area of rain causes an MCV to develop, which is
certainty possible, then rain chances would be better to the east as
any potential vortex should track east.

The increase in moisture across the area is caused by a tropical
wave that remains in the gulf waters to the southeast of Brownsville.
The latest tropical weather outlook from the National Hurricane
Center shows this system with a 50 percent chance of tropical cyclone
formation before the center of the system tracks inland in the next
24-36 hours. Regardless of development of a closed-low, abnormally
high precipitable water values will remain in place through Thursday
which will lead to elevated rain chances for much of the area. Models
are in somewhat better agreement that the system will move to the
northeast tomorrow as it gets picked up in an approaching upper level
trough axis. This should mean that the bulk of the heavier rainfall
associated with the system should shift east of our area by mid-day
Wednesday. Storm total rainfall amounts through tomorrow look to be
in the 1-3 inch range out west where current activity is in place and
across the eastern counties where the heaviest activity is expected
tomorrow. For the central areas, storm totals are expected to be in
the 0.25-1.5 inch range. While isolated flash flooding cant be ruled
out for much of the CWA given the very moist airmass in place,
widespread flash flooding is not anticipated at this time and will
not issue a Watch at this time.

LONG TERM (Wednesday Night through Monday)...
Rain chances will really decrease beginning Wednesday night and into
Thursday as the wave and upper trough axis shifts east. The ECMWF is
deeper and faster with the mid-latitude trough and shuts things down
a bit sooner. In addition, the ECMWF develops a stronger surface low
across East Texas on Thursday that provides subsidence across our
area into Friday morning which would really shut things off for us.
With the weaker trough axis, the GFS/NAM are hinting at redevelopment
of a complex of storms with decent QPF totals late Thursday
afternoon into Thursday night across the eastern half of the area.
Will carry a 20 PoP for now into Thursday night to account for this,
but as of right now this doesn't seem like too plausible of a
scenario but it bears watching.

A strong upper level ridge is expected to build in from the west
Friday - Sunday and with it southwest winds at 850 will really allow
the heat to settle in as well. High temperatures Friday-Sunday will
reach the upper 90s to 103 degree range for much of the area. Heat
index values will be above 103 for much of the area and will be near
heat advisory criteria across the eastern counties on Saturday and
Sunday.

Medium range guidance then diverges for Monday as the ECMWF brings
in a cold front Monday as a deep upper low passes across the Northern
Plains. The GFS does not bring the front in on Monday and keeps the
above normal temperatures in place across the region. Am inclined to
side with the GFS here as it does not seem to plausible that a cold
front will be able to make it as far south as South-Central Texas
given that the upper level forcing is that far north and 500 mb
heights over us will be near 594dm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  86  73  93  74 /  60  70  40  20  20
Austin Bergstrom Intl Airport  74  85  73  92  74 /  60  80  40  20  20
New Braunfels Muni Airport     73  86  73  93  73 /  50  70  30  20  20
Burnet Muni Airport            72  85  71  91  72 /  60  70  40  20  20
Del Rio Intl Airport           73  91  73  97  74 /  70  30  20  -    0
Georgetown Muni Airport        73  85  72  92  72 /  60  70  40  20  20
Hondo Muni Airport             73  90  73  96  74 /  50  50  20  10  20
San Marcos Muni Airport        73  86  72  92  73 /  50  80  30  20  20
La Grange - Fayette Regional   76  86  74  92  75 /  60  80  40  30  20
San Antonio Intl Airport       74  88  73  94  74 /  50  70  30  20  20
Stinson Muni Airport           74  88  73  95  74 /  50  60  30  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...17
Short-Term/Long-Term...Runyen
Public Service/Data Collection...BMW
Hazardous weather outlook, Jun 4, 12:19 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1219 PM CDT Tue Jun 4 2019

TXZ171>173-183>194-202>209-217>225-228-051730-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1219 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms with heavy rainfall will impact portions
of Uvalde, Medina, and western Bexar county early this afternoon.
A few storms could also produce strong wind gusts over 40 mph.
Locally heavy rainfall could also lead to pockets of flash
flooding across this area this afternoon.

Additional thunderstorms are possible along the Rio Grande and
southern Edwards Plateau late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A tropical air-mass will continue to produce a threat of locally
heavy rainfall across much of the area through late Wednesday.
Isolated pockets of 1 to 2 inch rains will be possible along and
west of I-35, while scattered pockets of 1 to 3 inch amounts will
be possible over the Coastal Prairies east of I-35.

Hot and humid conditions are expected over the area Friday through
Sunday. Heat indices are forecast to reach 105 to 110 degrees
across many areas Saturday and Sunday, with slightly lower values
expected over the Hill Country. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 8:19 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
819 AM CDT Tue Jun 4 2019

TXZ185-203-041345-
Uvalde TX-Real TX-
819 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UVALDE AND SOUTH
CENTRAL REAL COUNTIES UNTIL 845 AM CDT...

At 819 AM CDT, Doppler radar was tracking a strong thunderstorm over
Montell, or 21 miles southwest of Leakey, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Reagan Wells, Garner State Park and Montell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 10006 2951 10012 2956 10011 2957 10010
      2963 10003 2962 10002 2963 10001 2964 10001
      2976 9985 2953 9968
TIME...MOT...LOC 1319Z 236DEG 19KT 2951 10001
Local storm report, Jun 4, 9:10 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLASH FLOOD      5 NNE KICKAPOO CAVERN S 29.68N 100.42W
06/04/2019                   EDWARDS            TX   DEPT OF HIGHWAYS

            FM 674 CLOSED DUE TO WATER ON ROADWAY.

&&
Local storm report, Jun 4, 9:12 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     FLASH FLOOD      11 WSW KICKAPOO CAVERN  29.54N 100.63W
06/04/2019                   KINNEY             TX   DEPT OF HIGHWAYS

            FM 2523 NORTH OF FM 3008 CLOSED DUE TO WATER
            ON ROADWAY.

&&
Local storm report, Jun 4, 10:34 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.0W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            WATER OVER ROADWAY ON HWY 55.

&&
Local storm report, Jun 4, 10:49 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.00W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            HWY 55 BETWEEN UVALDE AND CAMP WOOD IS
            CLOSED DUE TO WATER ON THE ROADWAY.

&&
Local storm report, Jun 4, 11:30 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      4 SE REAGAN WELLS       29.51N 99.79W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            FM 1051 AT THE DRY FRIO RIVER CROSSING IS
            CLOSED DUE TO HIGH WATER.

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:46 AM CDTSpecial Weather StatementEWXVal Verde44 min
Jun 4, 2:54 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jun 4, 3:15 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde5 hr
Jun 4, 6:26 AM CDTTornado WarningEWXKinney19 min
Jun 4, 7:44 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick, Real, Uvalde, Val Verde3 hr
Jun 4, 8:19 AM CDTSpecial Weather StatementEWXReal26 min
Jun 4, 8:51 AM CDTAreal Flood AdvisoryEWXUvalde114 min
Jun 4, 9:37 AM CDTRiver Flood WarningEWXKinney, Uvalde21 hr
Jun 4, 10:29 AM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Jun 4, 10:36 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Jun 4, 11:45 AM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 11:48 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 4, 11:59 AM CDTRiver Flood WarningEWXUvalde40 hr
Jun 4, 12:01 PM CDTTornado WarningEWXUvalde14 min
Jun 4, 1:32 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jun 4, 2:08 PM CDTSpecial Weather StatementEWXBexar37 min
Jun 4, 2:50 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 4, 3:31 PM CDTFlash Flood WatchEWXEdwards, Kinney, Val Verde15 hr
Jun 4, 3:31 PM CDTFlash Flood WarningEWXBexar3 hr
Jun 4, 3:48 PM CDTRiver Flood WarningEWXVal Verde17 hr
Jun 4, 4:00 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Jun 4, 4:42 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 4:54 PM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 5:14 PM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 5:57 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.